Thunderstorm Wind, Arapahoe
- When
- June 29, 5:59 PM MST
- Where
- Arapahoe County, 0.53 mi E of Smoky Hill
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.610, -104.790
A severe thunderstorm produced an isolated but intense microburst wind gust to 74 mph east of Centennial.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced an isolated but intense microburst wind gust to 74 mph east of Centennial.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 29, 4:57 PM MST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 557 PM MDT Wed Jun 29 2022 .SHORT TERM...(This evening through Thursday) Issued at 225 PM MDT Wed Jun 29 2022 Current radar shows showers and thunderstorms continuing over the higher terrains with some spreading onto the adjacent plains. Expect shower/storm activity into the early evening hours with gusty outflow winds being the main threat. A weak front moves through this evening with a brief transition to northerly component winds over the plains with gusts up to 15-20 mph possible. A flattened upper level ridge remains over the region Thursday with slightly cooler temperatures aloft. As a result, highs will be cooler than the previous day with highs in the mid to upper 80s for the lower elevations and 60s for much of the high country. An embedded shortwave trough in the flow moves across the region throughout the day accompanied by sufficient QG ascent ahead of it. WSW flow aloft will help transport a richer plume of mid to upper level moisture. Precipitable water values will range from 0.80" over the higher terrain to near 1.25" over the eastern plains. Marginal instability will be present over the higher elevations and adjacent terrain. Shower/thunderstorm chances increase over the high country into the early afternoon becoming likely in the afternoon continuing through the evening. Scattered showers and storms spread onto the plains mid to late afternoon. Best chance for any accumulation will be over the higher terrain and the Palmer Divide with more instability and a better moisture profile in place. Gusty winds may be a potential impact, mostly for any collapsing showers or storms over the plains indicated by inverted-V model sounding profiles. .LONG TERM...(Thursday night through Wednesday) Issued at 225 PM MDT Wed Jun 29 2022 Thursday night, a flat upper ridge of high pressure will be over the Rocky Mountain Region, with a southwest flow aloft over Colorado. Monsoonal moisture will be over the region along with some QG lift associated with the left exit region of an upper level jet over Northern Colorado. This pattern may lead to a good chance for showers and storms across the forecast area, most numerous in the high country. Due to limited instability, most of the storms should produce mainly light to moderate rainfall. However, with plenty of available moisture, can't rule out some locally heavy rainfall. Friday and Friday night, the monsoonal moisture remains in place with increasing instability east of the mountains. As a result, some of the storms on the plains and Palmer Divide could become strong with locally heavy rain and some hail possible. At this time, the focus for the strongest storms with the heaviest rainfall appears to be from the Palmer Divide eastward across Lincoln County. The mountains could also see some brief heavy rain as well, mainly south of Interstate 70. Temperatures on Friday should be quite pleasant with max temperatures on the plains in the 80s. Over the weekend, the upper ridge is progged to build over the Rocky Mountain Region and Great Plains States as an upper trough deepens along the west coast of the U.S. This should result in the upper flow becoming more southerly allowing a nice plume of monsoonal moisture to flow out of Northern Mexico into Colorado. This pattern should allow the continuation of the daily round of afternoon and evening showers and storms over the CWA, some of which could produce locally heavy rain. Early next week, the plume of monsoonal moisture diminishes and shifts eastward as the upper ridge of high pressure retrogrades into the Western U.S. This should lead to return of warmer and drier weather conditions with high temperatures climbing back into the mid to upper 90s on the plains. There should still be enough residual moisture available to produce isolated to scattered afternoon and evening showers and storms, mainly over the higher terrain. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 539 PM MDT Wed Jun 29 2022 VFR expected through the period. Scattered showers with a few thunderstorms moving out of the foothills and could impact the terminals through 03z, as have included vcts with tempo VRBG25-30 kts. Northerly winds 10-20kts this evening, although there may be brief period of W/NW winds with the showers/storms moving across the terminals. Winds return to a weaker drainage by 09z. On Thursday, winds become WNW/NW towards the late morning/afternoon. Shower and thunderstorm chances increase 19-01z. Gusty outflow winds VRBG30kts will be the main threat with any passing or nearby showers/storms. && .FIRE WEATHER... Issued at 225 PM MDT Wed Jun 29 2022 Better moisture and slightly cooler temperatures will reduce potential for critical fire weather conditions Thursday. Minimum relative humidity values stay in the 30-40 percent range with slightly lower values in the 20s over the far east plains. Showers and thunderstorms increase in the afternoon with the best chances over the higher terrain. HREF guidance displays potential for breezy conditions across the plains in the afternoon, although given slightly higher RH values, conditions will remain below critical thresholds. && .HYDROLOGY... Issued at 225 PM MDT Wed Jun 29 2022 There will be a limited threat for flash flooding over the burn areas Thursday. Precipitable water values near around .80" over the higher terrain. Showers and storms increase in the afternoon over the mountains. Modest storm motions and limited instability will keep the threat on the lower end. There will be an increased threat of flash flooding over the burn scars Thursday through Sunday with rather high moisture values in place. However, overall instability and modest storm motions will keep the flash flood threat on the lower side. The flash flood threat should decrease early next week as the plume of monsoonal moisture diminishes and shifts east of the forecast area. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM MDT this evening for COZ242-244-246- 248>251. && SHORT TERM...Mensch LONG TERM...jk AVIATION...Cooper FIRE WEATHER...Mensch HYDROLOGY...jk
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1046 AM MDT Wed Jun 29 2022 COZ030>051-301700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1046 AM MDT Wed Jun 29 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight High temperatures will likely exceed 100 F in our northeast corner (in and around Logan, Phillips and Sedgwick Counties) with highs in the mid 90 to upper 90s for the rest of the plains and I-25 corridor. Expect critical fire weather conditions across much of the plains of northeast Colorado this afternoon due to low humidity and gusty winds. We have added Morgan County, northern Logan County and Elbert County below 6000 feet to our Red Flag Warning and otherwise maintained it for much of our plains from 11 am to 7 pm. There will be greater coverage and intensity of showers and storms, best in the late afternoon and early evening, scattered to widespread over the high country and more isolated over the plains. Storms may bring lightning, erratic gusts, small hail, and brief moderate rains through the evening. There is a limited threat of burn area flash flooding across the northern mountains. Elsewhere, lesser coverage and intensity of precipitation should keep the threat lower. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Precipitation chances will increase in coverage and intensity on Thursday and Friday with a limited threat of burn area flash flooding. Showers and thunderstorms will be most numerous over the mountains and Palmer Divide with heavy rain and gusty winds the main impacts. Temperatures will be cooler on Thursday and Friday. Over the Fourth of July weekend, expect a warming trend with a continued chance for showers and thunderstorms during the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement
National Weather Service Denver CO
106 PM MDT Wed Jun 29 2022
COZ033-035-291930-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
106 PM MDT Wed Jun 29 2022
...Strong thunderstorms will impact portions of central Larimer and
northeastern Grand Counties through 130 PM MDT...
At 104 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Woods Landing-Jelm to 5
miles west of Longs Peak, or along a line extending from 27 miles
southwest of Laramie to 40 miles southwest of Fort Collins. Movement
was east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Estes Park, Trail Ridge, Bear Lake, Pennock Pass, Glen Haven, Four
Corners, Red Feather Lakes, Rustic, Longs Peak, Chambers Lake,
Kinikinik and Pingree Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4100 10554 4027 10540 4024 10576 4100 10597
TIME...MOT...LOC 1904Z 249DEG 15KT 4103 10595 4025 10572
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RPKSpecial Weather Statement
National Weather Service Denver CO
144 PM MDT Wed Jun 29 2022
COZ033-035-292015-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
144 PM MDT Wed Jun 29 2022
...Gusty winds will impact portions of north central Larimer County
through 215 PM MDT...
At 143 PM MDT, Doppler radar was tracking showers and thunderstorms
along a line extending from 10 miles west of Cherokee Park to 4
miles east of Trail Ridge, or along a line extending from 23 miles
south of Laramie to 32 miles west of Fort Collins. Movement was east
at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pennock Pass, Rustic, Cherokee Park, Kinikinik, Red Feather Lakes and
Pingree Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near a lake, get away from the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4048 10539 4048 10573 4100 10576 4100 10540
TIME...MOT...LOC 1943Z 249DEG 24KT 4097 10569 4044 10567
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RPKSpecial Weather Statement
National Weather Service Denver CO
640 PM MDT Wed Jun 29 2022
COZ033>035-300115-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
640 PM MDT Wed Jun 29 2022
...Strong thunderstorms will impact portions of central Larimer, east
central Grand and northwestern Boulder Counties through 715 PM MDT...
At 640 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Red Feather Lakes to 3
miles northwest of Mt Audubon, or along a line extending from 29
miles south of Laramie to 47 miles northwest of Denver. Movement was
east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Estes Park, Trail Ridge, Bear Lake, Jamestown, Raymond, Allenspark,
Red Feather Lakes, Pinewood Springs, Stove Prairie, Rustic, Longs
Peak, Kinikinik, Peaceful Valley, Pingree Park, Pennock Pass, Mt
Audubon, Mishawaka, Glen Haven, Meeker Park and Cherokee Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4092 10533 4009 10535 4010 10572 4011 10571
4012 10575 4011 10576 4010 10575 4010 10578
4012 10578 4013 10576 4014 10578 4023 10577
4023 10576 4024 10578 4027 10577 4027 10578
4092 10578
TIME...MOT...LOC 0040Z 272DEG 25KT 4088 10566 4013 10567
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RPKSpecial Weather Statement
National Weather Service Denver CO
658 PM MDT Wed Jun 29 2022
COZ040-300130-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
658 PM MDT Wed Jun 29 2022
...A strong thunderstorm will impact portions of western Arapahoe
County through 730 PM MDT...
At 657 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Aurora, or 11 miles southeast of Denver, moving
northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Denver, Aurora, northeastern Centennial, Arapahoe Park and Buckley
AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3967 10488 3976 10467 3965 10463 3961 10472
3961 10473 3960 10474 3957 10482
TIME...MOT...LOC 0057Z 230DEG 17KT 3966 10475
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RPKThe Denver radar (KFTG), 29 km away, was scanning. The volume nearest the first event began at 01:00 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035334.